Alert archive / Texas / Flash Flood Warnings in 2011

Flash Flood Warning 5, NWS San Angelo, TX

August 13, 2011Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 13, 2011, 9:48 AM CDT for Tom Green County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2011, 9:48 AM CDT (14:48 UTC)
Expired
Aug 13, 2011, 1:00 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 15 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 9:52 AM CDTFLASH FLOODSan Angelo, TXFLOODING REPORTED AT PIERCE AND COLORADO STREETS IN SAN ANGELO. FLOWING WATER REPORTED ABOVE THE TIRES OF VEHICLES.
Aug 13, 10:19 AM CDTFLASH FLOODSan Angelo, TXFOSTER ROAD FLOODED ON THE EAST SIDE OF TOWN NEAR THE DPS OFFICE. TWO CARS FLOODED OUT ON THE ROAD.
Aug 13, 10:30 AM CDTFLASH FLOODSan Angelo, TXCOLLEGE HILLS AND SUNSET IMPASSIBLE WITH CARS STRANDED
Aug 13, 10:50 AM CDTFLASH FLOODSan Angelo, TXSEVERAL WATER RESCUES IN SAN ANGELO ON FLOODED ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6271 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WGUS54 KSJT 131448
FFWSJT
TXC451-131800-
/O.NEW.KSJT.FF.W.0005.110813T1448Z-110813T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
948 AM CDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TOM GREEN COUNTY IN SOUTHWEST TEXAS...

* UNTIL 100 PM CDT

* AT 947 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  CITY OF SAN ANGELO. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE 
  OCCURRED...WITH AN ADDITIONAL INCH POSSIBLE THROUGH 11 AM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAN
  ANGELO...CARLSBAD...GRAPE CREEK...KNICKERBOCKER...ORIENT...
  TANKERSLEY...VERIBEST AND WALL.


THIS INCLUDES THE LOW WATER CROSSINGS AT...COLLEGE HILLS AND
MILBROOK...HOWARD AND WEBSTER...JACKSON FROM KNICKERBOCKER TO S
BRYANT...SOUTHWEST BLVD AND LOOP 306...1500 BLOCK OF SPAULDING...300
BLOCK OF NORTH ARCHER...HUNTINGTON AND SUNSET...PARKWOOD AND
LINDENWOOD AND SUL ROSS AT RED ARROYO CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS NEAR FLOOD PRONE AREAS ALONG THE RED ARROYO AT
SOUTHWEST BOULEVARD NEAR THE SOUTH LOOP... ALONG COLLEGE HILLS
BOULEVARD....ALONG SUL ROSS BOULEVARD...ALONG PULLIAM...AND AT THE
INTERSECTION OF SPAULDING AND NORTH ARCHER.

&&

LAT...LON 3167 10025 3120 10020 3120 10065 3166 10069

$$
3 follow-up statements
435 
WGUS74 KSJT 131516
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1016 AM CDT SAT AUG 13 2011

TXC451-131800-
/O.CON.KSJT.FF.W.0005.000000T0000Z-110813T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOM GREEN TX-
1016 AM CDT SAT AUG 13 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
CENTRAL TOM GREEN COUNTY...

AT 1011 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE 
CITY OF SAN ANGELO. WIDESPREAD FLOODING OF STREETS AND LOW WATER 
CROSSINGS IN AND AROUND THE CITY WILL OCCUR THROUGH NOON. RAINFALL 
AMOUNTSD OF 2 TO 3 INCHES HAS FALLEN...WITH AN ADDITIONAL INCH POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE VERIBEST...SAN ANGELO...ORIENT...
GRAPE CREEK AND CARLSBAD

THIS INCLUDES THE LOW WATER CROSSINGS AT...COLLEGE HILLS AND
MILBROOK...COLLEGE HILLS AND SUNSET...HOWARD AND WEBSTER...JACKSON 
FROM KNICKERBOCKER TO S BRYANT...SOUTHWEST BLVD AND LOOP 306...1500 
BLOCK OF SPAULDING...300 BLOCK OF NORTH ARCHER...HUNTINGTON AND 
SUNSET...PARKWOOD AND LINDENWOOD AND SUL ROSS AT RED ARROYO 
CROSSING...AS WELL AS MANY OTHER LOW AREAS IN SAN ANGELO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3167 10025 3120 10020 3120 10065 3166 10069

$$

08
143 
WGUS74 KSJT 131545
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1045 AM CDT SAT AUG 13 2011

TXC451-131800-
/O.CON.KSJT.FF.W.0005.000000T0000Z-110813T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOM GREEN TX-
1045 AM CDT SAT AUG 13 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
CENTRAL TOM GREEN COUNTY...

AT 1039 AM CDT...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUED OVER 
THE CITY OF SAN ANGELO AND WESTERN TOM GREEN COUNTY FROM TANKERSLEY
TO GRAPE CREEK. RAINFALL AMOUNTS OF 2 TO 3 INCHES HAS OCCURRED...WITH
AN ADDITIONAL INCH POSSIBLE BY NOON. 

ALTHOUGH THE HEAVY RAIN IS TAPERING OFF IN THE EAST AND CENTRAL PARTS
OF SAN ANGELO...RUNOFF WILL CONTINUE TO CAUSE FLOOD PROBLEMS IN THE 
CITY. DO NOT TRAVEL UNLESS ABSOLUTELY NECESSARY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERIBEST...
SAN ANGELO...ORIENT...GRAPE CREEK AND CARLSBAD.

THIS INCLUDES THE LOW WATER CROSSINGS AT...COLLEGE HILLS AND
MILBROOK...COLLEGE HILLS AND SUNSET...HOWARD AND WEBSTER...JACKSON 
FROM KNICKERBOCKER TO S BRYANT...SOUTHWEST BLVD AND LOOP 306...1500 
BLOCK OF SPAULDING...300 BLOCK OF NORTH ARCHER...HUNTINGTON AND 
SUNSET...PARKWOOD AND LINDENWOOD AND SUL ROSS AT RED ARROYO 
CROSSING...AS WELL AS MANY OTHER LOW AREAS IN SAN ANGELO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3167 10025 3120 10020 3120 10065 3166 10069

$$

08
177 
WGUS74 KSJT 131559
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1059 AM CDT SAT AUG 13 2011

TXC451-131800-
/O.CON.KSJT.FF.W.0005.000000T0000Z-110813T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOM GREEN TX-
1059 AM CDT SAT AUG 13 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
CENTRAL TOM GREEN COUNTY...

AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER WESTERN TOM GREEN
COUNTY FROM CARLSBAD TO TANKERSLEY. RAINFALL AMOUNTS OF 3 TO 4 INCHES
HAVE FALLEN IN THE CITY OF SAN ANGELO. SEVERAL WATER RESCUES HAVE 
OCCURED IN LOW SPOTS IN THE CITY. DO NOT TRAVEL UNLESS ABSOLUTELY 
NECESSARY. ALTHOUGH THE HEAVY RAIN HAS TAPERED OFF IN THE CITY OF
SAN ANGELO...RUNOFF WILL CONTINUE TO CAUSE FLOODING THROUGHOUT THE CITY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERIBEST...
SAN ANGELO...ORIENT...GRAPE CREEK AND CARLSBAD

THIS INCLUDES THE LOW WATER CROSSINGS AT...COLLEGE HILLS AND
MILBROOK...COLLEGE HILLS AND SUNSET...HOWARD AND WEBSTER...JACKSON 
FROM KNICKERBOCKER TO S BRYANT...SOUTHWEST BLVD AND LOOP 306...1500 
BLOCK OF SPAULDING...300 BLOCK OF NORTH ARCHER...HUNTINGTON AND 
SUNSET...PARKWOOD AND LINDENWOOD AND SUL ROSS AT RED ARROYO 
CROSSING...AS WELL AS MANY OTHER LOW AREAS IN SAN ANGELO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3167 10025 3120 10020 3120 10065 3166 10069

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 7:20 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 13, 7:20 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
720 AM CDT SAT AUG 13 2011

.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT MAINLY THE
KABI AND KSJT TERMINAL THROUGH 15Z...WITH MVFR/OCCASIONAL IFR
CONDITIONS POSSIBLE. VFR CONDITIONS EXPECTED ACROSS REMAINING
TERMINALS TODAY BUT SCATTERED CONVECTION MAY DEVELOP OVER THE
AREA THIS AFTERNOON. CB GROUPS SEEM REASONABLE FOR NOW DUE TO LOW
CONFIDENCE. COULD SEE SOME STRATUS DEVELOP OVER SOUTHERN TERMINALS
EARLY SUNDAY BUT CONFIDENCE TOO LOW TO MENTION AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 444 AM CDT SAT AUG 13 2011/

SHORT TERM...
AN OUTFLOW BOUNDARY FROM PREVIOUS CONVECTION ALONG THE RED
RIVER CONTINUES TO MOVE SLOWLY SOUTH ACROSS THE BIG COUNTRY EARLY
THIS MORNING. SHOWERS AND THUNDERSTORMS HAVE BEEN INCREASING IN
AREAL COVERAGE IN ASSOCIATION WITH THIS FEATURE OVER THE NORTHERN
BIG COUNTRY...WITH ADDITIONAL DEVELOPMENT OCCURRING OVER FAR WESTERN
PORTIONS OF THE CONCHO VALLEY. LATEST NAM MODEL GUIDANCE EXPANDS
CONVECTION FARTHER SOUTH INTO THE CONCHO VALLEY AND HEARTLAND THIS
MORNING...WHILE THE RUC KEEPS THE BULK OF PRECIPITATION OVER THE BIG
COUNTRY. LATEST RADAR TRENDS SHOW VERY LITTLE SOUTHWARD PROGRESSION
AT THIS TIME...HOWEVER ADDITIONAL OUTFLOW BOUNDARIES AHEAD OF THE
CURRENT CONVECTION MAY RESULT IN A SOUTHWARD EXPANSION INTO THE
CONCHO VALLEY AND HEARTLAND THROUGH THE MORNING HOURS. FOLLOWED
CLOSER TO THE RUC WITH HIGHEST POPS ALIGNED NORTH OF A SAN ANGELO
TO BROWNWOOD LINE THIS MORNING. WILL CONTINUE TO MONITOR AND MAKE
NECESSARY REFINEMENTS IF NEEDED THROUGH THE MORNING HOURS. ABUNDANT
CLOUD COVER THIS MORNING SHOULD GIVE WAY TO PARTLY CLOUDY SKIES BY
AFTERNOON WITH HIGHS MAINLY IN THE MID AND UPPER 90S. ADDITIONAL
SHOWERS AND STORMS MAY DEVELOP THIS AFTERNOON DURING PEAK HEATING
SO KEPT SLIGHT POPS GOING INTO THE EARLY EVENING HOURS. LOWS TONIGHT
WILL BE MAINLY IN THE MID AND UPPER 70S.

LONG TERM...
A RETURN TO HOT AND DRY CONDITIONS CONTINUES TO BE INDICATED FOR
NEXT WEEK. THE UPPER HIGH WILL START BUILDING INTO TEXAS FROM NEW
MEXICO ON SUNDAY. DEPENDING ON HOW MUCH RAINFALL OCCURS TODAY AND
HOW EXTENSIVE IS THE COVERAGE...MAX TEMPERATURES ON SUNDAY MAY BE
HELD DOWN BY A FEW DEGREES...DUE TO EVAPOTRANSPIRATIVE EFFECTS.
THIS CAN BE EXAMINED LATER TODAY.

THE UPPER LEVEL HIGH WILL EXPAND EARLY NEXT WEEK AND BE
POSITIONED DIRECTLY OVER TEXAS. FOR THE MIDDLE TO LATE PART OF
TEH WEEK...UPPER HIGH WILL BECOME CENTERED OVER WESTERN NEW
MEXICO...BUT WILL STILL REMAIN IN CLOSE ENOUGH PROXIMITY TO BE
OUR DOMINANT WEATHER INFLUENCE.

SOME STRENGTHENING OF THE 850 MB THERMAL RIDGE IS INDICATED FOR
OUR AREA WEDNESDAY-FRIDAY. THIS SHOULD RESULT IN TEMPERATURES
A COUPLE OF DEGREES HOTTER THAN IN THE FIRST PART OF THE WEEK.
OVERALL...EXPECT HIGHS TO BE MOSTLY IN THE RANGE OF 100-105
DEGREES...WITH OVERNIGHT LOWS 75-80.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 95  75 101  77 101 /  50  20  10  10   0
SAN ANGELO 	 95  74 101  76 102 /  30  20   0   0   0
JUNCTION 	 96  74 100  75 100 /  20  20   0  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/24
Hazardous weather outlook, Aug 13, 6:22 AM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 AM CDT SAT AUG 13 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
622 AM CDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS MORNING...
POSSIBLY LINGERING INTO THIS AFTERNOON. THE STORMS WILL CONTAIN
FREQUENT LIGHTNING...VERY HEAVY RAIN...AND WIND GUSTS OF 35 TO 40
MPH. LOCALLY HEAVY RAINFALL COULD CAUSE PONDING OF WATER ON ROADS
AND MAY RESULT IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:58 AM CDTAreal Flood AdvisorySJTCallahan, Taylor107 min
Aug 13, 9:07 AM CDTAreal Flood AdvisorySJTTom Green3 hr
Aug 13, 11:12 AM CDTAreal Flood AdvisorySJTIrion3 hr
Aug 13, 11:17 AM CDTAreal Flood AdvisorySJTConcho3 hr

Nearby

Flash Flood Warnings in Texas, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.